Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 265, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 10, 2009, 5:27 PM EDT for 4 counties in Georgia. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2009, 5:27 PM EDT (21:27 UTC)
- Expired
- May 10, 2009, 6:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Crawford County, GA, Talbot County, GA, Taylor County, GA, Upson County, GA
The radar
The Robins AFB radar (KJGX), 66 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 5:55 PM EDT | TSTM WND DMG | Fickling Mill, GA | 3-4 TREES DOWN. |
| May 10, 6:05 PM EDT | HAIL 1 | 5 Sw Roberta, GA | QUARTER SIZED HAIL WAS REPORTED BY SHERIFFS PATROL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 102127
SVRFFC
GAC079-263-269-293-102230-
/O.NEW.KFFC.SV.W.0265.090510T2127Z-090510T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
527 PM EDT SUN MAY 10 2009
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRAWFORD COUNTY IN CENTRAL GEORGIA
EASTERN TALBOT COUNTY IN WEST CENTRAL GEORGIA
NORTHERN TAYLOR COUNTY IN WEST CENTRAL GEORGIA
SOUTHERN UPSON COUNTY IN WEST CENTRAL GEORGIA
* UNTIL 630 PM EDT
* AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 21 MILES WEST
OF ROBERTA...MOVING EAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WESLEY CHURCH...CARSONVILLE...SALEM...FICKLING MILL...MUSELLA...
HORNS...KNOXVILLE...LEE POPE...SANDY POINT AND FRIENDSHIP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3283 8440 3285 8412 3284 8398 3286 8396
3284 8396 3284 8389 3281 8389 3277 8384
3264 8383 3258 8391 3256 8442
TIME...MOT...LOC 2127Z 266DEG 25KT 3275 8436
$$3 follow-up statements
000
WWUS52 KFFC 102142
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
542 PM EDT SUN MAY 10 2009
GAC079-263-269-293-102230-
/O.CON.KFFC.SV.W.0265.000000T0000Z-090510T2230Z/
TAYLOR GA-CRAWFORD GA-TALBOT GA-UPSON GA-
542 PM EDT SUN MAY 10 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHERN UPSON...EASTERN TALBOT...CRAWFORD AND NORTHERN TAYLOR
COUNTIES...
AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
CARSONVILLE...MOVING EAST AT 25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SALEM...FICKLING MILL...MUSELLA...ROBERTA...HORNS...KNOXVILLE...LEE
POPE...SANDY POINT AND FRIENDSHIP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3283 8440 3285 8412 3284 8398 3286 8396
3284 8396 3284 8389 3281 8389 3277 8384
3264 8383 3258 8391 3256 8442
TIME...MOT...LOC 2143Z 270DEG 22KT 3274 8426
$$000
WWUS52 KFFC 102200
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 PM EDT SUN MAY 10 2009
GAC079-263-269-293-102230-
/O.CON.KFFC.SV.W.0265.000000T0000Z-090510T2230Z/
TAYLOR GA-CRAWFORD GA-TALBOT GA-UPSON GA-
600 PM EDT SUN MAY 10 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHERN UPSON...EASTERN TALBOT...CRAWFORD AND NORTHERN TAYLOR
COUNTIES...
AT 559 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZED HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS
STORM WAS LOCATED NEAR FICKLING MILL...MOVING EAST AT 25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MUSELLA...ROBERTA...HORNS...KNOXVILLE...LEE POPE...SANDY POINT AND
FRIENDSHIP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3283 8440 3285 8412 3284 8398 3286 8396
3284 8396 3284 8389 3281 8389 3277 8384
3264 8383 3258 8391 3256 8442
TIME...MOT...LOC 2200Z 270DEG 22KT 3269 8414
$$000
WWUS52 KFFC 102210
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
610 PM EDT SUN MAY 10 2009
GAC079-263-269-293-102230-
/O.CON.KFFC.SV.W.0265.000000T0000Z-090510T2230Z/
TAYLOR GA-CRAWFORD GA-TALBOT GA-UPSON GA-
610 PM EDT SUN MAY 10 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHEASTERN UPSON...EXTREME EAST CENTRAL TALBOT...CRAWFORD AND
NORTHEASTERN TAYLOR COUNTIES...
AT 610 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZED HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS
STORM WAS LOCATED NEAR HORNS...MOVING EAST AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ROBERTA...KNOXVILLE...LEE POPE...SANDY POINT AND FRIENDSHIP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3257 8433 3283 8428 3285 8412 3284 8412
3284 8398 3285 8397 3284 8396 3284 8389
3281 8389 3276 8384 3264 8383 3258 8391
TIME...MOT...LOC 2210Z 271DEG 24KT 3269 8403
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:55 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 10, 2:55 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 255 PM EDT SUN MAY 10 2009 .SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/... ZONAL FLOW CONTINUES ACROSS A GOOD PORTION OF THE COUNTRY...WITH WEAK EMBEDDED IMPULSES KICKING UP SHOWERS AND THUNDERSTORMS. A WEAK STATIONARY FRONT IS DRAPED ACROSS THE SOUTHEAST FROM NEAR THE SOUTH CAROLINA COAST TO CENTRAL MISSISSIPPI AT AFD TIME...WITH BEST INSTABILITY POOLED JUST SOUTH OF THE FRONT. WEAK SHORTWAVE ALOFT ALLOWING MCS ACROSS THE MID-SOUTH TO WORK THIS WAY...ALONG WITH PROVIDING WEAK SUSTAINABLE LIFT FOR THUNDER ACROSS THE DEEP SOUTH. WITH THE AMOUNT OF MOISTURE AND WEAK SHEAR (GFS MORE AGGRESSIVE WITH BOTH THAN THE NAM)...CANNOT RULE OUT THE CHANCE OF A STRONG TO POSSIBLY SEVERE STORM THIS EVENING ESPECIALLY ACROSS CENTRAL GEORGIA SOUTH OF THE FRONT. THE FRONT WILL CONTINUE TO SAG SOUTH AS HIGH PRESSURE BUILDS IN OVER THE NEXT COUPLE OF DAYS. NAM INDICATING MORE STABILITY IN NORTH GEORGIA THAN THE GFS WITH THIS HIGH PRESSURE BUT OF COURSE GFS ALSO DEALING WITH ITS TYPICAL CONVECTIVE FEEDBACK. HAVE TRIED TO TAKE A COMPROMISE...SLOWLY PUSHING POPS (AND THUNDER) SOUTH OVER THE NEXT COUPLE OF DAYS. SWODY2 NOT VERY IMPRESSED WITH SEVERE CHANCES FOR MONDAY AFTERNOON WITH INSTABILITY AXIS SHIFTING SOUTH BUT WITH UPPER SHORTWAVE MOVING THROUGH CANNOT AT LEAST RULE OUT STRONG STORM POSSIBILITY. TEMPS ON MONDAY ESPECIALLY IN NORTH GEORGIA NOTICEABLY COOLER THAN THE PAST FEW DAYS...WITH HIGHS IN THE LOWER 70S...THOUGH PORTIONS OF CENTRAL GEORGIA MAY STILL BE PUSHING 90. GRADIENT WILL DEPEND ON LOCATION OF FRONT. RIDGING BUILDS IN OVER THE MISSISSIPPI VALLEY ON TUESDAY ALLOWING THE HIGH PRESSURE TO DOMINATE THE OHIO VALLEY AND RIDGE DOWN INTO THE SOUTHEAST...BRINGING A MUCH MORE STABLE AIRMASS ACROSS MOST OF THE STATE. BY THIS TIME HAVE PUSHED POPS DOWN TO ONLY THE EXTREME SOUTHERN ZONES. HIGH PRESSURE REALLY BUILDS IN...ALBEIT TEMPORARILY...BY TUESDAY NIGHT LEAVING US BRIEFLY STABLE IN ADVANCE OF THE NEXT FRONT. .LONG TERM /WEDNESDAY THROUGH SUNDAY/... NEXT SHORTWAVE AND SURFACE LOW PUSHING OFF THE ROCKIES ON TUESDAY...WITH PRECIP AHEAD OF THE LOW MOVING INTO OUR AREA DURING THE DAY ON WEDNESDAY. 12Z GFS A LITTLE FASTER THAN 00Z ECMWF... THOUGH YESTERDAYS 12Z ECMWF CAME MORE IN LINE WITH THE 12Z GFS SO WILL BE INTERESTING TO SEE WHAT THE NEW ECMWF RUN DOES TODAY. DUE TO WEAK SUBTROPICAL RIDGING OVER THE SOUTHEAST...THE APPROACHING FRONT HAS A HARD TIME ACTUALLY MOVING IN BUT IF NOTHING ELSE SHOULD HAVE PLENTIFUL MOISTURE FOR AFTERNOON PULSE-LIKE CONVECTION. FRONT SORT OF WASHES OUT BUT DEEPER WAVE APPROACHES FOR THE WEEKEND. AT THIS POINT...GFS IS ABOUT A DAY AHEAD OF THE ECMWF (GFS HAS A MUCH STRONGER UPPER LOW...ECMWF HAS A MUCH STRONGER SUBTROPICAL RIDGE) SO CONFIDENCE IS LOW THAT FAR OUT. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 62 76 51 78 56 / 60 50 10 10 10 ATLANTA 63 73 55 77 59 / 50 50 20 10 10 BLAIRSVILLE 57 68 45 74 54 / 70 50 10 10 10 CARTERSVILLE 58 74 51 78 57 / 70 50 10 10 10 COLUMBUS 65 83 60 81 63 / 40 50 20 20 10 GAINESVILLE 60 70 52 76 56 / 70 50 10 10 10 MACON 63 84 56 80 60 / 40 50 20 20 10 ROME 60 73 52 79 58 / 70 50 10 10 10 PEACHTREE CITY 60 77 54 78 57 / 50 50 20 10 10 VIDALIA 64 87 58 80 58 / 30 40 30 20 10 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && TDP
Hazardous weather outlook, May 10, 11:08 AM EDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1108 AM EDT SUN MAY 10 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-111015- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1108 AM EDT SUN MAY 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF NORTH AND CENTRAL GEORGIA. .SYNOPSIS... A WEAK FRONTAL BOUNDARY OVER NORTH GEORGIA WILL CONTINUE MOVING SOUTH AND STALL SOMEWHERE ACROSS CENTRAL OR SOUTH GEORGIA TONIGHT. .PRIMARY HAZARDS... THE MAIN THREAT FROM ISOLATED SEVERE THUNDERSTORMS WILL BE FREQUENT LIGHTNING...LARGE HAIL...AND DAMAGING WINDS. THE BEST TIME FOR ISOLATED SEVERE STORMS WILL BE THIS AFTERNOON AND EVENING ALONG AND SOUTH OF A CARROLLTON TO ATHENS LINE. .DISCUSSION... A WEAK FRONTAL BOUNDARY ACROSS NORTH GEORGIA WILL CONTINUE MOVING SOUTH AND STALL SOMEWHERE ACROSS CENTRAL OR SOUTH GEORGIA TONIGHT. THIS FRONTAL BOUNDARY WILL BE THE MAIN FOCUSING MECHANISM FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON ALONG AND SOUTH OF A CARROLLTON TO ATHENS LINE. INCREASED INSTABILITY INDICES EXPECTED MAINLY ACROSS CENTRAL GEORGIA WITH CAPES IN THE 1000 TO 2000 RANGE AND LIFTED INDICES AROUND MINUS 3 TO MINUS 6. MID TO UPPER-LEVEL WINDS ARE RATHER WEAK...BUT THERE IS STILL SOME WEAK CONVERGENCE EXPECTED ALONG THE FRONTAL BOUNDARY WHICH SUGGESTS THE POSSIBILITY OF SOME ISOLATED STORMS REACHING SEVERE LIMITS MAINLY ACROSS CENTRAL GA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, May 10, 5:15 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 515 PM EDT SUN MAY 10 2009 GAZ089-102200- 515 PM EDT SUN MAY 10 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN MUSCOGEE COUNTY UNTIL 600 PM EDT... AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER GREEN ISLAND HILLS...MOVING EAST AT 25 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS MUSCOGEE COUNTY THROUGH 600 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE COLUMBUS...ROSE HILL...BIBB CITY...GREEN ISLAND HILLS...AVONDALE...BENNING PARK...LAUREL HILLS...HIGHLAND PARK... SAINT MARYS HILLS...EDGEWOOD...COLUMBUS METROPOLITAN AIRPORT...VISTA TERRACE...KENWOOD...FLAT ROCK AND MIDLAND. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 4:30 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Troup | 45 min |
| May 10, 5:05 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Meriwether, Talbot | 55 min |
| May 10, 5:36 PM EDT | Tornado Warning | FFC | Talbot, Taylor | 39 min |
| May 10, 6:05 PM EDT | Severe Thunderstorm Warning | FFC | Macon, Marion, Schley, Taylor | 55 min |
| May 10, 6:16 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Crawford, Houston, Peach | 59 min |
| May 10, 6:41 PM EDT | Severe Thunderstorm Warning | FFC | Houston, Macon, Peach | 64 min |
| May 10, 6:57 PM EDT | Severe Thunderstorm Warning | FFC | Houston, Twiggs | 48 min |
| May 10, 7:22 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Pulaski | 23 min |
| May 10, 7:41 PM EDT | Severe Thunderstorm Warning | FFC | Dodge | 38 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.